California, 2024

High Wind in California, March 11, 2024

March 11, 2024 · NWS REV · 1 event in 1 county or zone

A couple of weak storms brought periods of light valley rain, Sierra snow, and gusty winds through the 12th. Slick roads slowed travel in the Sierra at times overnight on the 11th through the 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A couple of weak storms brought periods of light valley rain, Sierra snow, and gusty winds through the 12th. Slick roads slowed travel in the Sierra at times overnight on the 11th through the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 11, 12:45 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 11, 12:45 PM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
145 PM PDT Mon Mar 11 2024

.SYNOPSIS...

Periods of light valley rain, Sierra snow, and gusty winds
will be present through Tuesday. Drier weather prevails from
midweek onward, with a strong northeast wind event in the Sierra
Wednesday night through Friday. Drier and warmer conditions return
for the weekend.

&&

.DISCUSSION...

Today we will be saying goodbye to a weak shortwave that brought in
some light Sierra snow showers overnight along with gusty breezes. A
few remnant showers will reinvigorate over the northern Sierra crest
this evening, with gusty south-southwest winds along the ridges as
another bit of the jet splits overhead. Snow amounts along the
Sierra crest will be limited to locations above 5,500 feet.
Tuesday morning's Sierra pass commute will be impacted with a 50%
chance of at least 2 inches. Minor travel impacts are anticipated
for Sierra passes.

The more cohesive portion of the jet will arrive for Tuesday,
bringing back westerly gusts to all elevations. Gusts at the ridges
will range 80-100 mph as the valleys contend with gusts up to 35
mph. Snow will be ongoing for tomorrow morning, but will begin to
taper through the afternoon. By late tomorrow evening the snow
will wrap up, all in all leaving behind around 2-6 inches for the
Sierra crest. We could see some area roadways become wet, but
accumulations should be limited with the higher sun angle of
recent days.

The position of the incoming trough will be pivotal in the setup for
the midweek. The base of the trough is shown in ensemble comparisons
to glide southward along the interior Cascade mountains into the
Great Basin by Wednesday afternoon. This position will allow for an
northeasterly wind direction as the attendant low's center of
circulation settles just to our east. The pressure gradient that
results will back against the Sierra mountains and will initially
shift winds out of the northeast as they begin to amplify. The main
feature that will impact our area will be wind, since the low will
keep the moisture out over the Great Basin and eastward. Winds will
peak Thursday late morning/early afternoon, with Sierra crest gusts
reaching 75+ mph and valley gusts reaching 25-30 mph, with some
localized gusts to 35 mph. Temperatures will be around average
through this wind event, and the snow levels will remain near valley
floors. However, the winds will work to sublimate and erode snowpack
in the foothills. Winds may also destabilize snowpack in areas
where the recent strong westerly winds were able to produce east-
leaning cornices by stressing and skewing the upper layers of the
snowpack.

Once we say goodbye to this stretch of active weather, the weekend
is shaping up to bring some tranquil conditions for a change.
Temperatures will reach above average by around 5-10 degrees by
early next week.

HRICH

&&

.AVIATION...

VFR conditions through the afternoon with increasing ridgetop gusts
to 50 kts through the overnight. This will bring LLWS and turbulence
across the Sierra and terminals around the area this evening. Snow
shower chances of 50-60% for KTVL and KTRK will present through
Tuesday with terrain obscurations possible in the vicinity of active
snow showers. KTRK could see up to 0.5 inches while KTVL could see
around 1 inch of new snow through Tuesday evening.

Clearing skies return late Wednesday, along with northeasterly winds
that could provide aviation challenges. LLWS, turbulence and gusty
winds will be the primary concern for Wednesday and Thursday as
winds shift easterly and migrate south along the Sierra before
exiting late Thursday.

Tranquil flying conditions are moving in for the weekend, with light
winds and clear skies.

HRICH

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 5 AM to 8 PM PDT Tuesday NVZ002.

CA...Lake Wind Advisory from 5 AM to 8 PM PDT Tuesday CAZ072.

&&

In the hours before

Special weather statement, Mar 11, 10:47 AM PST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service RENO NV
1147 AM PDT Mon Mar 11 2024

CAZ071>073-NVZ002-121900-
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-
Including the cities of Portola, Susanville, Westwood,
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, and Incline Village
1147 AM PDT Mon Mar 11 2024

...LIGHT SNOW AND GUSTY WINDS MAY IMPACT SIERRA TRAVEL AND
RECREATION THROUGH TUESDAY...

* Mostly dry conditions prevail through this afternoon ahead of
  another weak system moving into the region tonight. This system
  will bring another round of light snow to the Sierra this
  evening into Tuesday morning, followed by widespread gusty winds
  through Tuesday afternoon.

* Additional snowfall through Tuesday will be light with a trace
  to two inches below 7000 feet and up to six inches along the
  Sierra crest. Even light snow accumulations can lead to slick
  roads, so plan extra time for your travels, especially the
  Tuesday morning commute.

* Wind gusts on Tuesday afternoon will reach 80 to 100 mph along
  ridges with 30 to 40 mph in Sierra valleys. Lower elevation
  winds will quickly diminish overnight Tuesday, while Sierra
  crest winds remain elevated much of this week. Expect bumpy
  flights and choppy lake waters.

* Drier weather is favored from midweek onward with increasing
  potential for a strong northeast to east wind event on Thursday
  into Friday.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mono

When
March 11, 4:15 PM PST
Where
Mono forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Mesonet station (MTH03-MAMMOTH) located 1.7 mi S of Mammoth Mountain, CA and mesonet station (SE852 Sce-2876) located 2.0 mi S of Conway Summit reported peak wind gusts of 88 mph, and 64 mph respectively.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184945.